Approximately 15% of patients with cancer receiving chemotherapy and a normal adrenal response demonstrate adrenal suppression after antiemetic dexamethasone therapy, particularly among those also treated with megestrol acetate, a recent study published online ahead of print in the journal The Oncologist has shown.1

For the study, researchers enrolled 481 chemotherapy-naïve patients with cancer scheduled to receive at least three cycles of highly or moderately emetogenic chemotherapy with dexamethasone as prevention for chemotherapy-induced nausea and vomiting.

All participants had normal adrenal responses before chemotherapy and had not received corticosteroids within 6 months prior to initiating chemotherapy.


Continue Reading

Results showed that among the 350 evaluable patients, 16.0% exhibited a suppressed adrenal response at 3 or 6 months following the start of the first chemotherapy cycle.

In univariate analysis, researchers found that age, performance status, disease stage, and use of megestrol acetate impacted the incidence of adrenal suppression; however, multivariate analysis demonstrated a significant association between megestrol acetate treatment and secondary adrenal suppression related to antiemetic dexamethasone therapy.

The authors note that clinicians should be aware of the potential for adrenal insufficiency following antiemetic dexamethasone therapy in patients with cancer receiving chemotherapy.

“These findings should help encourage prospective studies designed to determine the adequate doses and durations of antiemetic dexamethasone therapy required to reduce dexamethasone-related adverse effects while controlling chemotherapy-induced nausea and vomiting,” the authors conclude.

REFERENCE

1. Han HS, Park JP, Park SY, et al. A prospective multicenter study evaluating secondary adrenal suppression after antiemetic dexamethasone therapy in cancer patients receiving chemotherapy: a Korean South West Oncology Group Study [published online ahead of print October 13, 2015]. Oncologist. doi:10.1634/theoncologist.2015-0211.